Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 42, NWS Midland/Odessa, TX

August 15, 2006Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 15, 2006, 11:13 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2006, 11:13 AM MDT (17:13 UTC)
Expired
Aug 15, 2006, 2:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 143 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 11:18 AM MDTFLASH FLOOD2 S Hope, NMARMSTRONG ROAD LOCATED TWO MILES SOUTH OF HOPE REMAINS IMPASSABLE WITH 5 FEET OF STANDING WATER. U.S. 82 ALSO HAD WATER RUNNING OVER IT AT THE TIME OF THE REPORT. SEVERAL DRILLING RIGS HAVE BEEN EVACUATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 5.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 151714
FFWMAF
NMC015-152015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 AM MDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 215 PM MDT

* AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
  TO DETECT SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS 
  NORTHWESTERN EDDY COUNTY. TRAINED WEATHER SPOTTERS CONTINUE TO
  REPORT ONGOING FLOODING ON ARMSTRONG ROAD...2 MILES SOUTH OF HOPE.
  THIS ROAD CONTINUES TO BE INUNDATED WITH 5 FEET OF WATER AND
  REMAINS IMPASSABLE. LOCAL DRAWS AND ARROYOS CONTINUE TO BE AT
  BANKFULL...SOME OVERFLOWING THEIR BANKS...ESPECIALLY AT LOW WATER 
  CROSSINGS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
  THROUGH THE EARLY AFTERNOON HOURS. ANY ADDITIONAL RAINFALL WILL
  AGGRAVATE THE ONGOING FLOODING IN NORTHWESTERN EDDY COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COTTONWOOD...ATOKA...HOPE...AND ARTESIA

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND 
REMAINS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437

$$
3 follow-up statements
000 
WGUS74 KMAF 151724
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1221 PM CDT TUE AUG 15 2006

NMC015-152015-
EDDY-
1121 AM MDT TUE AUG 15 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
NORTHWESTERN EDDY COUNTY...

AT 1116 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
ARMSTRONG ROAD SOUTH OF HOPE AND U.S. HIGHWAY 82 HAD BEEN CLOSED AND 
BARRICADED DUE TO FLOODING.  TRAFFIC ALONG THESE ROADS HAS BEEN 
DETOURED.  IN ADDITION...SEVERAL DRILLING RIG CREWS HAD BEEN 
EVACUATED.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
COTTONWOOD...HOPE...U.S. HIGHWAY 82 AND ARTESIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.  SIX INCHES OF FLOWING WATER OR TWO FEET OF STANDING WATER 
CAN FLOAT A CAR...CAUSING THE DRIVER TO LOSE CONTROL.  MANY FLOODING 
DEATHS ARE PREVENTABLE...TURN AROUND...DON/T DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MIDLAND.

LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437

$$
000 
WGUS74 KMAF 151911
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT TUE AUG 15 2006

NMC015-152015-
EDDY-
107 PM MDT TUE AUG 15 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
NORTHWESTERN EDDY COUNTY...

AT 103 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT FLOODING 
ALONG ARMSTRONG ROAD SOUTH OF HOPE HAS RECEDED AND THE ROAD IS BEING 
REOPENED.  BOTH WALNUT CREEK AND EAGLE DRAW HAVE RECEDED SOMEWHAT AS 
WELL.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
COTTONWOOD...HOPE...AND ARTESIA

ADDITIONAL RAINFALL WILL ENHANCE FLOODING VERY QUICKLY.  THE FLASH 
FLOODING THREAT COULD INCREASE RAPIDLY WHEN THUNDERSTORMS DEVELOP IN 
THIS AREA.  STAY AWARE OF THE WEATHER.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437

$$
000 
WGUS74 KMAF 152010
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE AUG 15 2006

NMC015-152018-
EDDY-
208 PM MDT TUE AUG 15 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM MDT FOR NORTHWESTERN
EDDY COUNTY...

FLASH FLOODING THAT HAS EARLIER OCCURRED HAS BEGUN TO 
RECEDE...HOWEVER ADDITIONAL RAINFALL LATER THIS EVENING WILL 
EXACERBATE THE SITUATION ACROSS MOST OF EDDY COUNTY.  BE ALERT TO 
THE LATEST NATIONAL WEATHER SERVICE STATEMENTS AND WARNINGS THAT MAY 
BE ISSUED IN RESPONSE TO NEW RAINFALL.

ALTHOUGH THE THREAT OF IMMEDIATE FLASH FLOODING HAS PASSED... 
PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS 
SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS 
ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3296 10482 3259 10481 3258 10429 3296 10437

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:27 AM MDT, 7 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 3:27 AM MDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 AM CDT TUE AUG 15 2006

.SHORT TERM...
MUCH MOISTURE AND SEVERAL MID AND UPPER LEVEL FEATURES RESULTING
IN A WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
THE CWA THIS MORNING. THINK THE CURRENT CONVECTION WILL PERSIST
INTO THE MORNING HOURS BEFORE DIMINISHING SOMEWHAT.
THEREFORE...HAVE GONE WITH FAIRLY HIGH POPS OVER MOST AREAS
CURRENTLY RECEIVING RAINFALL NOW.

AFTER THE CURRENT AREA OF PRECIPITATION DWINDLES SOMETIME DURING THE
MORNING...THINK WELL SEE CONVECTION REDEVELOP THIS AFTERNOON...BUT
MAINLY OVER THE WESTERN THIRD OR SO OF THE CWA.  THIS DUE TO COPIOUS
AMOUNTS OF MOISTURE THROUGH THE ATMOSPHERE...MID LEVEL SHORTWAVE
TROUGHS ADVERTISED BY BOTH THE GFS AND WRF TRANSLATING OVER THE
AREA...AND POSSIBLY THE TUTT LOW OVER CENTRAL TEXAS AFFECTING
EASTERN PORTIONS OF THE CWA...ESPECIALLY BY THIS EVENING.  THINK
RAINFALL AMOUNTS OVER THE EASTERN CWA WILL STAY FAIRLY LIGHT DURING
MUCH OF THE DAY SINCE THE ATMOSPHERE IS BEING WORKED OVER NOW.  THE
SAME CAN BE SAID FOR SOUTHEAST NEW MEXICO...SOUTH TO THE DAVIS
MOUNTAINS.  HOWEVER...THINK THUNDERSTORMS MAY BE ABLE TO REGENERATE
OVER PORTIONS OF THE WESTERN CWA TIS AFTERNOON...ESPECIALLY BETWEEN
THE DAVIS MOUNTAINS AND BIG BEND REGION...AND FURTHER WEST.  HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS...AND SINCE MANY AREAS
ALONG AND WEST OF THE PECOS RIVER HAVE RECEIVED MUCH RAIN THE LAST
FES DAYS...WILL CONTINUE THE FLASH FLOOD WATCH THERE TODAY.  COULD
SEE ADDITIONAL HEAVY RAINFALL OVER THE WESTERN CWA TONIGHT...BUT
WILL PUT THE WATCH OUT UNTIL 400 PM AND ALLOW THE DAYSHIFT TO
REASSESS THE SITUATION.

TEMPERATURES WILL PROBABLY END UP CLOSER TO THE COOLER MAVMOS...
THAN THE WARMER METMOS DUE TO EXTENSIVE CLOUD COVER AND
RAIN.

.LONG TERM...
AN UPPER LEVEL RIDGE WILL EXPAND OVER THE SOUTHERN CONUS WITH WEAK
UPPER LEVEL DISTURBANCES MOVING AROUND ITS FRINGES.  MONSOONAL
MOISTURE WILL CONTINUE TO SPREAD ACROSS THE WESTERN CWA ON THE
WESTERN EDGE OF THE HIGH.  THE RIDGE WILL CONTINUE TO EXPAND
WESTWARD THROUGH FRIDAY PUSHING THE MOISTURE TO THE WEST WITH IT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE CWA AGAIN ON
WEDNESDAY WITH THE HIGHEST POPS OVER THE WESTERN AREAS.  WITH
ABUNDANT MOISTURE OVER THE REGION...HEAVY RAINFALL CAN BE EXPECTED
WITH THE THUNDERSTORMS ESPECIALLY OVER THE WESTERN AREAS.  THE RAIN
CHANCES WILL DECREASE OVER THE AREA BEGINNING THURSDAY AS THE UPPER
RIDGE EXPANDS WESTWARD.  POPS WILL INCREASE SLIGHTLY AGAIN DURING
THE WEEKEND AS THE RIDGE WEAKENS ALLOWING UPPER LEVEL DISTURBANCES
INFRINGE ON THE CWA.

TEMPERATURES WILL GENERALLY BE AROUND NORMAL THROUGH THE LONG TERM.
A SLIGHT WARMING TREND CAN BE EXPECTED DURING MID WEEK AS THE UPPER
HIGH STRENGTHENS OVER THE AREA.  TEMPERATURES WILL BE SLIGHTLY
COOLER AGAIN BY THE WEEKEND AS THE HIGH WEAKENS AND THE UPPER LEVEL
DISTURBANCES BEGIN TO AFFECT THE AREA.  GENERALLY WENT WITH A BLEND
OF GFS AND NAM SOLUTIONS FOR TEMPERATURES...AND A BLEND OF GFS AND
MAV MOS FOR DEWPOINT AND WIND GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              87  71  93  71 /  40  40  20  10
CARLSBAD NM                85  66  89  67 /  60  50  30  20
DRYDEN TX                  93  73  94  72 /  50  50  20  20
FORT STOCKTON TX           88  69  93  70 /  60  50  20  20
GUADALUPE PASS TX          78  64  82  63 /  50  60  30  20
HOBBS NM                   83  68  91  69 /  60  40  30  20
MARFA TX                   80  61  82  61 /  60  60  20  20
MIDLAND INTL AIRPORT TX    87  71  94  70 /  60  40  20  20
ODESSA TX                  87  70  94  70 /  60  40  20  20
WINK TX                    89  72  96  73 /  60  50  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 4 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES...EDDY COUNTY PLAINS...AND GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR...AND WARD.

&&

67/54
Hazardous weather outlook, Aug 15, 3:47 AM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CDT TUE AUG 15 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
447 AM CDT TUE AUG 15 2006 /347 AM MDT TUE AUG 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
A GOOD PORTION OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO TODAY
AND TONIGHT. AREAS ALONG AND WEST OF A LOCO HILLS NEW MEXICO...
MONANANS...FORT STOCKTON AND BIG BEND LINE WITH HAVE THE BEST
CHANCES FOR THUNDERSTORM DEVELOPMENT. WITH ABUNDANT MOISTURE OVER
THE AREA...THE THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL
WITH RATES OF 1 TO 2 INCHES PER HOUR. THESE RAINS COULD CAUSE
FLASH FLOODING IN THESE AREAS...ESPECIALLY SINCE HEAVY RAINS HAVE
FALLEN IN MANY LOCATIONS DURING THE PAST 25 TO 48 HOURS.
THEREFORE... A FLASH FLOOD WATCH WILL BE IN EFFECT FOR THESE AREAS
TODAY.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
OVER THE WESTERN LOW ROLLING PLAINS...THE PERMIAN BASIN AND THE
LOWER TRANS PECOS TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS
COULD PRODUCE HEAVY RAIN AND MINOR FLOODING OF LOW LYING AREAS.
GUSTY WINDS AND DANGEROUS LIGHTNING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY
ESPECIALLY FROM SOUTHEAST NEW MEXICO INTO THE DAVIS MOUNTAINS.
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. PERSONS SHOULD KEEP ABREAST OF THE LATEST STATEMENTS...
ADVISORIES AND POSSIBLE WATCHES FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY MAINLY DUE TO THE
POTENTIAL OF FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:09 PM MDTFlash Flood WarningMAFLea3 hr
Aug 15, 7:54 AM MDTFlash Flood WarningMAFEddy3 hr
Aug 15, 5:38 PM MDTFlash Flood WarningMAFEddy4 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.